Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, July 9, 2020

July 9, 2020 · NWS ARX · 4 events in 1 county or zone

Thunderstorms rumbled across portions of western Wisconsin during the afternoon of July 9th. Damaging winds from the storms blew down trees in and near Necedah (Juneau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms rumbled across portions of western Wisconsin during the afternoon of July 9th. Damaging winds from the storms blew down trees in and near Necedah (Juneau County). Some of the down trees fell on State Highways 58 and 80 and County Roads A and G.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 9, 12:47 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 9, 12:47 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
147 PM CDT Thu Jul 9 2020

.SHORT TERM...(Tonight through Friday)
Issued at 147 PM CDT Thu Jul 9 2020

Currently watching MVC/frontal boundary-induced storms this
afternoon, some of which will be strong to severe mainly south of I-
90. Look for these features/convection to move east of the area this
evening with clearing skies from west to east after midnight.

Less oppressive temperatures/dew points set for Friday as high
pressure builds in from the Plains into the Upper Mississippi River
Valley region. Highs look to be in the 80s with dew points in the
60s.

.LONG TERM...(Saturday through Thursday)
Issued at 147 PM CDT Thu Jul 9 2020

After the brief dry period Friday, expect shower and storm chances
to move back in Saturday as a shortwave trough slides southeast
through the forecast area. Still some model differences on just how
strong said wave will be, but looks like most of the area will have
at least a shot for some rain. As far as severe weather chances go,
looking pretty low at this time as deep layer shear looks pretty
marginal and morning clouds and convection could limit
destabilization. Should the wave trend a bit later, could see a bit
more destabilization and MUCAPE values getting into the 2000-3000
J/kg range, which could lead to some stronger storms.

A brief period of upper level ridging will build in for Sunday and
Monday and lead to dry conditions. Then expect flow aloft to become
southwesterly as large scale upper level troughing will start
working into the Northern Plains Monday night into Tuesday as a low
pressure system moves eastward through Canada. A shortwave trough
looks to round the base of said large scale trough and move through
the area Monday night into Tuesday, bringing the next shower and
storm chances. Another stronger wave then looks to move through
Tuesday night into Wednesday bringing yet another shot of rain to
the area, though still plenty of model spread on exact track.
Otherwise, high temperatures look to generally be in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Jul 9 2020

Scattered storms will be ongoing this afternoon but are expected
to push east this evening. Very heavy downpours/temporary severe
reductions in visibility can be expected under these storms.
Otherwise, expecting prevailing VFR conditions. Also plan on
variable winds, gusty in any storms, becoming northwest 10kt or
less toward Friday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...CJA
AVIATION...DAS
Hazardous weather outlook, Jul 9, 4:07 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
507 AM CDT Thu Jul 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
507 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area today and tonight. Some
of these could be strong to locally severe with heavy rain,
damaging winds, and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for storms are possible this weekend and again
from Monday night into the middle of next week. Organized severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Rainfall reports would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NMB/04

In the hours before

Local storm report, Jul 9, 12:28 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
128 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND GST     OELWEIN                 42.68N 91.91W
07/09/2020  M40 MPH          FAYETTE            IA   TRAINED SPOTTER

&&
Local storm report, Jul 9, 12:35 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
135 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HEAVY RAIN       1 NNE LA FARGE          43.60N 90.63W
07/09/2020  M2.25 INCH       VERNON             WI   TRAINED SPOTTER

&&
Special weather statement, Jul 9, 12:35 PM CST, 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
135 PM CDT Thu Jul 9 2020

IAZ009-010-MNZ095-091930-
Winneshiek-Howard-Fillmore-
135 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HOWARD...
WINNESHIEK AND SOUTHEASTERN FILLMORE COUNTIES...

At 134 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Harmony to near Ridgeway to near
Calmar. Movement was northeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Decorah, Cresco, Harmony, Calmar, Mabel, Lime Springs, Spillville,
Canton, Ridgeway, Bristol, Newburg, Vernon Springs, Hesper,
Nordness, Highlandville, Bluffton and Locust.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4349 9235 4358 9209 4358 9173 4350 9173
      4350 9161 4334 9161 4334 9160 4328 9161
      4314 9196
TIME...MOT...LOC 1834Z 227DEG 19KT 4351 9208 4338 9195 4321 9184

CA
Local storm report, Jul 9, 12:39 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
139 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
07/09/2020                   FAYETTE            IA   TRAINED SPOTTER

            LARGE BRANCHES DOWN. ESTIMATING 50 TO 60 MPH
            WINDS.

&&
Local storm report, Jul 9, 12:40 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     NEW HAMPTON             43.06N 92.31W
07/09/2020                   CHICKASAW          IA   PUBLIC

            ONE TREE BRANCH DOWN. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Jul 9, 12:45 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
07/09/2020                   FAYETTE            IA   TRAINED SPOTTER

            5 TREES DOWN ON WEST CHARLES ST. A FEW OTHER
            TREES DOWN IN TOWN.

&&

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Juneau

When
July 9, 1:04 PM CST
Where
Juneau County, 4.21 mi WSW of Necedah Hornsburg Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.950, -90.080

Trees were blown down in Clearfield Township south of Necedah. Some of these trees fell across State Highways 58 and 80.

Thunderstorm Wind, Juneau

When
July 9, 1:05 PM CST
Where
Juneau County, 1.49 mi E of Necedah Hornsburg Ar
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.970, -89.970

Trees were blown down in Germantown Township southeast of Necedah. Some of these trees fell across County Roads A and G.

Thunderstorm Wind, Juneau

When
July 9, 1:10 PM CST
Where
Juneau County, 1.05 mi E of Necedah
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.027, -90.059

Trees were blown down in Necedah.

Hail, Juneau

When
July 9, 1:10 PM CST
Where
Juneau County, 2.58 mi ENE of Necedah
Measured
0.88 in hail
Reported by
Public
Coordinates
44.040, -90.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906118, 906119, 906120, 906121.